Alert archive / Tennessee / Special Weather Statements in 2016

Special Weather Statement, NWS Memphis, TN

August 4, 2016Decatur County, Tennessee

NWS Memphis, TN issued this special weather statement at Aug 4, 2016, 4:55 PM CDT for Decatur County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 4:55 PM CDT (21:55 UTC)
Expired
Aug 4, 2016, 5:30 PM CDT
In force
35 min
Issued by
NWS Memphis, TN

County Decatur County, TN

The radar

The Ft Campbell radar (KHPX), 157 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS84 KMEG 042155
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT THU AUG 4 2016
 
TNZ055-042230-
DECATUR TN-
455 PM CDT THU AUG 4 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

SOUTHEASTERN DECATUR COUNTY IN WESTERN TENNESSEE...

AT 455 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR DECATURVILLE...OR
14 MILES SOUTHWEST OF LINDEN

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN DECATUR COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3539 8798 3539 8802 3542 8806 3540 8810
      3543 8818 3560 8812 3558 8802 3553 8798
      3551 8797 3549 8798 3547 8802 3545 8804
      3542 8803 3541 8797
TIME...MOT...LOC 2155Z 287DEG 18KT 3550 8807 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:44 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 4, 3:44 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
344 PM CDT THU AUG 4 2016

.DISCUSSION...Water Vapor Satellite trends this afternoon place a
weak upper level low over Central Kentucky. Regional WSR-88D radar
trends over the past few hours have shown the development of
isolated showers and thunderstorms across the Mid-South this
afternoon coincident with peak daytime heating. A very humid
airmass has remained in place across the forecast area throughout
the day as surface dewpoints are still in the middle 70s to around
80 degrees across much of the area. This very humid air combined
with temperatures as of 3 pm CDT in the middle to upper 90s has
produced heat index values between 105 to 115 with the highest
values mainly along and west of the Mississippi River.

The Mid-South will be on the eastern periphery of an upper level
ridge axis centered over the Southern Plains into at least Friday.
Isolated showers and thunderstorms are expected to diminish in
coverage this evening with the loss of daytime instability. A
strong to perhaps severe thunderstorm will be possible with
damaging winds the main threat for any thunderstorms that reach
severe limits. Additional showers and thunderstorms are possible
during the afternoon and evening hours on Friday.

Heat will continue to remain the predominant forecast concern
over the next couple of days. Based on short term observational
and model trends have decided to extend the Excessive Heat Warning
until early Friday evening across areas mainly along and west of
the Mississippi River. The existing Heat Advisory has been
extended through Saturday and added areas near the Tennessee River
for Friday to the Heat Advisory.

Short term models indicate some slight weakening of the upper
level ridge will occur across portions of the Lower Mississippi
Valley this weekend. This will result in somewhat better
convective coverage, especially during the afternoon and early
evening hours, and slightly cooler daytime temperatures especially
late this weekend into early next week.

GFS/ECMWF long term models suggest the upper level ridge will
gradually build back into the region as early as next Tuesday with
heat headlines possibly needed once again if current model trends
persist.

CJC

&&

.AVIATION...
/18z TAFs/

Scattered thunderstorms continue east of KMKL this afternoon, but
should remain east of the forecast terminals. However, an outflow
boundary from this convection has stalled from near KCRX, arcing
to the northwest between KMEM and KMKL. An agitated Cu field is
evident along this boundary and it should result in isolated
convection this afternoon. Thus, VCTS will be carried for all TAF
sites excluding KJBR. Otherwise, expect the Cu field to dissipate
around sunset, with prevailing VFR conditions overnight. Winds
will remain light, generally under 7 kts.

Johnson

&&

.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 8 PM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

     Heat Advisory from 8 PM Friday to 8 PM CDT Saturday for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT Friday for Dunklin-
     Pemiscot.

     Heat Advisory from 8 PM Friday to 8 PM CDT Saturday for Dunklin-
     Pemiscot.

MS...Excessive Heat Warning until 8 PM CDT Friday for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory from 8 PM Friday to 8 PM CDT Saturday for Coahoma-
     DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory until 8 PM CDT Saturday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Excessive Heat Warning until 8 PM CDT Friday for Shelby-Tipton.

     Heat Advisory from 8 PM Friday to 8 PM CDT Saturday for Shelby-
     Tipton.

     Heat Advisory from 11 AM to 8 PM CDT Friday for Benton TN-
     Carroll-Decatur-Hardin-Henderson-Henry-Weakley.

     Heat Advisory until 8 PM CDT Saturday for Chester-Crockett-Dyer-
     Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
     McNairy-Obion.

&&
Hazardous weather outlook, Aug 4, 3:04 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CDT THU AUG 4 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
304 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS HEAT WILL CONTINUE ACROSS THE MID SOUTH...WITH
AFTERNOON HEAT INDEX VALUES BETWEEN 105 TO 110 POSSIBLE ACROSS
MUCH OF THE MID SOUTH AND HEAT INDEX VALUES 110 DEGREES OR HIGHER
ACROSS PORTIONS OF EAST AND NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI.
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS HEAT WILL CONTINUE ACROSS MUCH OF THE MID SOUTH THROUGH
AT LEAST SATURDAY...WITH AFTERNOON HEAT INDICES OF 105 TO 110
POSSIBLE. AN EXCESSIVE HEAT WARNING WILL CONTINUE ACROSS EAST AND
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...NORTHWEST MISSISSIPPI
AND SOUTHWEST TENNESSEE THROUGH EARLY FRIDAY EVENING. ISOLATED
STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 2:45 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT THU AUG 4 2016

TNZ049-042000-
TIPTON TN-
245 PM CDT THU AUG 4 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

SOUTH CENTRAL TIPTON COUNTY IN WESTERN TENNESSEE...

AT 245 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR MUNFORD...OR 10 MILES SOUTH OF FORT PILLOW STATE
PARK. THIS STORM WAS NEARLY STATIONARY.

PEOPLE IN SOUTH CENTRAL TIPTON COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3554 8979 3542 8971 3540 8995 3552 8994
      3552 8993 3551 8992 3552 8991 3554 8991
      3555 8990
TIME...MOT...LOC 1945Z 238DEG 2KT 3548 8985

JOHNSON
Special weather statement, Aug 4, 4:40 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT THU AUG 4 2016

MSZ002-042215-
MARSHALL MS-
440 PM CDT THU AUG 4 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 440 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MT PLEASANT...OR 10
MILES SOUTHEAST OF COLLIERVILLE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN MARSHALL COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3490 8971 3500 8962 3499 8946 3494 8936
      3477 8948
TIME...MOT...LOC 2140Z 309DEG 19KT 3494 8957
Special weather statement, Aug 4, 4:55 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT THU AUG 4 2016

TNZ055-042230-
DECATUR TN-
455 PM CDT THU AUG 4 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

SOUTHEASTERN DECATUR COUNTY IN WESTERN TENNESSEE...

AT 455 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR DECATURVILLE...OR
14 MILES SOUTHWEST OF LINDEN

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN DECATUR COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3539 8798 3539 8802 3542 8806 3540 8810
      3543 8818 3560 8812 3558 8802 3553 8798
      3551 8797 3549 8798 3547 8802 3545 8804
      3542 8803 3541 8797
TIME...MOT...LOC 2155Z 287DEG 18KT 3550 8807

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:36 AM CDTExcessive Heat WarningMEGDyer, Lake, Lauderdale, Obion, Shelby, Tipton32 hr
Aug 4, 2:45 PM CDTSpecial Weather StatementMEGTipton15 min
Aug 4, 4:40 PM CDTSpecial Weather StatementMEGMarshall35 min
Aug 4, 4:52 PM CDTSevere Thunderstorm WarningMEGTishomingo27 min
Aug 4, 5:33 PM CDTSpecial Weather StatementMEGLee27 min

Nearby

Special Weather Statements in Tennessee, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.